Colorado, 2012

Winter Storm in Colorado, February 2 to 4, 2012

February 2 to 4, 2012 · NWS PUB · 7 events in 7 counties and zones

A strong upper level disturbance generated heavy snow across many sections of southern Colorado. and 20 to 24 inches across extreme northern El Paso County from north of Calhan to Monument.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong upper level disturbance generated heavy snow across many sections of southern Colorado. Some of the reported snow totals included: 6 to 8 inches near Rosita (Custer County)...Beulah and Rye (Pueblo County)...Truckton...Peyton and Fountain (El Paso County)...13 to 14 inches in the Black Forest area and Ellicott (El Paso County)....8 miles to the north of Woodland Park (Teller County)...and 20 to 24 inches across extreme northern El Paso County from north of Calhan to Monument.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 2, 10:49 AM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 2, 10:49 AM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1049 AM MST THU FEB 2 2012

.UPDATE...

UPDATED THE HEADLINES TO INCLUDE THE UPPER ARKANSAS AND FREMONT AND
PUEBLO COUNTIES. CURRENT DEWPOINT SPREADS SUGGEST THAT ONCE PRECIP
GETS GOING OVER THE AREA...SHOULD SEE A FASTER CHANGEOVER TO SNOW.
THIS WILL LEAD TO HIGHER SNOW AMTS OVER PUEBLO AND FREMONT. HIGHER
SN AMTS WILL BE N OF HGWY 50. EXPECT SOME SN COVERED ROADS UP THE
ARKANSAS...SO WILL PUT OUT A SN ADVISORY FOR HAZARDOUS ROAD
CONDITIONS...ESPECIALLY TONIGHT AND FRI MORNING. ROSE

&&

.PREV DISCUSSION... /ISSUED 911 AM MST THU FEB 2 2012/

UPDATE...

AFTER REVIEWING 12Z MODEL DATA...HAVE DECIDED TO UPGRADE S EL PASO
COUNTY...INCLUDING KCOS...TO A WARNING. MAIN CONCERN IS LOW SNOW-
LIQUID RATIOS EARLY ON...BUT EXPECT ALL SNOW AFTER SUNSET
TONIGHT...SO BULK OF PRECIP SHOULD FALL AS SNOW. MAIN ACCUMS WILL
BE ABOVE 6K FEET...WITH SOME LOCAL TOTALS APPROACHING ONE FOOT FOR
THE NORTHERN PORTIONS OF THE ZONE. 44

PREV DISCUSSION... /ISSUED 552 AM MST THU FEB 2 2012/

SHORT TERM...
(TODAY THROUGH FRIDAY)

.HIGH IMPACT WINTER STORM TO AFFECT PORTIONS OF SOUTHEAST COLORADO
THROUGH FRIDAY...

COMPLEX WINTER STORM SCENARIO EXPECTED TO PLAY OUT ACROSS SOUTHERN
COLORADO THROUGH THE NEXT 36 HOURS.  UPPER TROF IS ALREADY DROPPING
THROUGH THE GREAT BASIN AND IS PROGGED BY MODELS TO CLOSE OFF ACROSS
THE FOUR CORNERS REGION TONIGHT...THEN TRANSLATE SLOWLY TO THE
NORTHEAST THROUGH SOUTHEAST COLORADO ON FRIDAY.  ALTHOUGH MODELS
HAVE THE LARGER SCALE FEATURES HANDLED FAIRLY WELL...THE DEVIL IS
ALWAYS IN THE DETAILS.  FIRST ROUND OF SNOW IS ALREADY SPREADING
INTO THE WESTERN MOUNTAINS...AND IS EXPECTED TO INCREASE IN
INTENSITY BY LATE MORNING AS UPPER DIFFLUENCE/STRONG UPWARD FORCING
SHIFTS INTO THE AREA.  LATEST MODELS ARE ALSO FASTER IN SPREADING
THE PRECIPITATION EASTWARD INTO THE SOUTHEAST MOUNTAINS THIS
AFTERNOON SO HAVE BUMPED UP THE START TIME FOR THE ADVISORIES FOR
THE SOUTHEAST MOUNTAINS AND VALLEYS TO ACCOMMODATE.  AS SURFACE CYCLOGENESIS
TAKES PLACE ACROSS EASTERN NM TODAY...H7 WINDS SWING AROUND FROM THE
EAST AT 20-25 KTS BY THIS EVENING...WHICH SLAMS SOME HEAVY AMOUNTS
OF PRECIP INTO THE EL PASO AND PUEBLO COUNTY ACCORDING TO THE
NAM...WITH 12 INCHES OF SNOW EXPECTED TO FALL BETWEEN 00Z AND 06Z
ACROSS THESE AREAS! GFS WITH ITS MORE NORTHEAST H7 WINDS HAS MORE IN THE
REALM OF 2 TO 5 INCHES ACROSS PORTIONS OF EL PASO...SOUTHWEST PUEBLO
COUNTIES...AND THE EASTERN SLOPES OF THE WETS.  MODEL SOUNDINGS SUGGEST A
RAIN/SNOW SWITCH OVER WILL OCCUR ALMOST IMMEDIATELY AT KCOS...AND
AROUND 8 PM OR LATER AT PUEBLO...WHICH SHOULD LIMIT ACCUMS ACROSS
MOST OF PUEBLO COUNTY.  GIVEN THE CONVECTIVE NATURE TO THIS INITIAL
ROUND OF SNOW...AND THE POTENTIAL FOR A QUICK SEVERAL INCHES TO
IMPACT THE EVENING COMMUTE ACROSS EL PASO COUNTY...HAVE OPTED TO PUT
OUT A WINTER WEATHER ADVISORY OUT FOR SRN EL PASO COUNTY.  SOME
MELTING MAY OCCUR INITIALLY ON ROAD SURFACES...BUT SOUNDINGS COOL
QUICKLY THROUGH THE EVENING...SO IF THE WINDS DO MAINTAIN AN
EASTERLY COMPONENT FOR A LONGER DURATION...THEN A QUICK 3-6 INCHES
IS NOT OUT OF THE QUESTION.  ALREADY STARTING TO SEE THE CONVECTIVE
NATURE OF THE STORM IN SAT IMAGES ACROSS WRN UT RIGHT NOW...WHICH
LENDS CREDENCE TO THIS POSSIBILITY.  DUE TO THE INITIAL WARMER
TEMPERATURES ACROSS PUEBLO COUNTY...WILL REFRAIN FROM ANY HIGHLIGHTS
AT THIS POINT.

ACROSS THE REMAINDER OF THE PLAINS...SHOULD SEE A ROUND OF
CONVECTION SPREAD OFF THE MOUNTAINS THIS AFTERNOON AND OUT ACROSS
THE PLAINS FAIRLY QUICKLY.  MODEL SOUNDINGS STILL SUGGEST A FEW
HUNDRED J/KG OF CAPE ACROSS THE FAR SOUTHEAST CORNER WHERE AFTERNOON
THUNDERSTORMS WILL BE POSSIBLE.  SPC HAS SLIGHT RISK JUST TO THE
SOUTHEAST OF THE BORDER...WITH 5 PERCENT PROB FOR HAIL CONTOUR JUST
CLIPPING INTO BACA COUNTY...WHICH LOOKS VERY PLAUSIBLE GIVEN THE
COOLING ALOFT WHICH WILL LOWER FREEZING LEVELS.  THINK ANY HAIL WILL
BE SMALL AT THIS POINT...BUT IT WILL BEAR WATCHING.

FREEZING LEVELS WILL DROP OVERNIGHT ACROSS THE PLAINS WITH A
RAIN/SNOW SWITCH OVER OCCURRING ACROSS KIOWA COUNTY BY AROUND 11PM-2
AM GIVEN LATEST MODEL SOUNDINGS.  QUITE A BIT OF WAA/ISENTROPIC
UPGLIDE SPREADING IN AS UPPER LOW CIRCULATION TIGHTENS A BIT ACROSS
SE CO...SO COULD EVEN SEE A WAVERING RAIN/SNOW MIX ACROSS EASTERN
PORTIONS OF KIOWA COUNTY THROUGH THE WEE MORNING HOURS.  HOWEVER AS
UPPER LOW PULLS EASTWARD...EXPECT NORTH WINDS TO ADVECT COLDER AIR
IN...WITH A SWITCH OVER TO SNOW OCCURRING BY EARLY FRIDAY MORNING.
NORTH WINDS MAY GUST TO 50 MPH ACROSS NORTHERN EL PASO...KIOWA...AND
CROWLEY COUNTIES BY FRIDAY MORNING RESULTING IN THE LIKELIHOOD FOR
BLIZZARD CONDITIONS ACROSS THESE AREAS...WITH THE POTENTIAL TO CAUSE
SIGNIFICANT IMPACTS TO TRAVEL...PARTICULARLY ACROSS NORTHERN EL PASO
COUNTY WHERE COLDER START WILL ALLOW FOR GREATER SNOW
ACCUMULATIONS.  AM STILL A TOUCH CONCERNED THAT TEMPERATURES
HOVERING NEAR FREEZING ACROSS KIOWA COUNTY ON FRIDAY MAY RESULT IN
SNOW STICKING TO SURFACES RATHER THAN BLOWING AROUND A LOT...WHICH
MAY KEEP VISIBILITIES ABOVE 1/4 MILE...BUT WITH STRONG DIABATIC
COOLING ASSOC WITH HEAVY PCPN...WILL LEAN TOWARDS THE CAUTIONARY
SIDE AND HOIST THE BLIZZARD WARNING.  STILL QUITE A BIT OF
UNCERTAINTY ON HOW FAR SOUTH THE GRADIENT OF SNOWFALL WILL GET...AND
SINCE THIS IS STILL A LATE 2ND PERIOD EVENT...WILL KEEP THE WINTER
STORM WATCH GOING FOR PROWERS AND BENT COUNTIES...AND INCLUDE OTERO
COUNTY.  THIS WILL GIVE LATER SHIFTS ANOTHER SET OF MODEL RUNS TO
INVESTIGATE BEFORE DECIDING.

NOT TO LEAVE OUT THE SOUTHWEST/CENTRAL MTS...SNOWFALL AMOUNTS STILL
LOOK TO REMAIN IN THE ADVISORY LEVELS.  HAVE EXPANDED THE ADVISORIES
SOME TO INCLUDE THE LOWER ELEVATIONS/EAST FACING SLOPES OF THE LA
GARITAS...AND THE UPPER RIO GRANDE VALLEY...WHERE THERE MAY BE A
PERIOD OF EASTERLY UPSLOPE AS H7 LOW CENTER SETS UP ALONG THE CO/NM
BORDER.  WITH THE CONVECTIVE NATURE TO THE EVENT AS WELL...QUICK
ACCUMULATIONS OF 4 TO 8 INCHES WILL CERTAINLY BE POSSIBLE FOR THESE LOWER
ELEVATIONS.

WHILE CONDITIONS IMPROVE ACROSS THE WESTERN AREAS ON FRIDAY...SNOW
AND BLOWING SNOW WILL CONTINUE THROUGH FRIDAY ACROSS THE SOUTHEAST
PLAINS AND PIKES PEAK REGION.  NORTHERLY WINDS OFF THE PALMER
ERODES PCPN ACROSS SOUTHERN EL PASO AND PUEBLO COUNTIES BY FRIDAY
MORNING. FOCUS FOR WRAP AROUND PCPN WILL BE ACROSS THE SOUTHEAST
PLAINS...MAINLY ALONG/NORTH OF HIGHWAY 50...AND EAST OF PUEBLO AND
COLORADO SPRINGS AS THE UPPER LOW STARTS TO LIFT OFF TO THE NORTHEAST.
SOUNDINGS INDICATE TEMPERATURES TOMORROW MAY HOVER AROUND OR
SLIGHTLY ABOVE FREEZING ALONG THE LOWER ARKANSAS RIVER
VALLEY...WHICH MAY LIMIT ACCUMS TO GRASSY SURFACES.  HOWEVER IF
MODELS INTENSIFY THE UPPER LOW CIRCULATION (OR KEEP THE TRACK
FARTHER SOUTH...THEN WARNING LEVEL SNOW ACCUMS WILL BE POSSIBLE OVER
THIS AREA.  WATCH WILL REMAIN OUT TO HIGHLIGHT THIS POTENTIAL FOR
NOW.  -KT

LONG TERM...
(FRIDAY NIGHT THROUGH WEDNESDAY)

FRIDAY NIGHT-SATURDAY...LATEST MODELS ARE IN DECENT AGREEMENT WITH
AN UPPER LOW ACROSS OVER EAST CENTRAL COLORADO FRIDAY AFTERNOON
SLOWLY MOVING EAST NORTHEAST INTO WESTERN KANSAS FRIDAY NIGHT WITH A
BROAD UPPER TROUGH REMAINING IN PLACE ACROSS THE CENTRAL HIGH PLAINS
THROUGH THE CENTRAL ROCKIES THROUGH THE DAY SATURDAY. MOVEMENT OF
THIS SYSTEM WILL GUSTY NORTHERLY WINDS AND SNOWFALL IN PLACE ACROSS
THE EASTERN MTS AND PLAINS FRIDAY EVENING...WITH PRECIPITATION
DIMINISHING FROM SOUTHWEST TO NORTHEAST FRIDAY NIGHT THROUGH
SATURDAY MORNING. WITH THAT SAID...WILL KEEP CURRENT WARNINGS IN
PLACE THROUGH FRIDAY NIGHT. COLD AIR REMAINS IN PLACE BEHIND PASSING
SYSTEM KEEPING TEMPERATURES BELOW SEASONAL AVERAGES ON SATURDAY.

SUNDAY-WEDNESDAY...MODELS INDICATING SOME RUN TO RUN DIFFERENCES
FOR EARLY NEXT WEEK AND BEYOND. AT ANY RATE...SHOULD SEE DRIER AND
WARMER CONDITIONS ACROSS THE AREA SUNDAY AND MONDAY AS SHORT WAVE
RIDGING ACROSS THE DESERT SW BUILDS INTO THE ROCKIES. EASTERN
PACIFIC ENERGY THEN PROGGED TO UNDERCUT RIDGE WHICH THEN MOVES
ACROSS THE GREAT BASIN AND ACROSS THE ROCKIES POSSIBLY BRINGING
SOME PRECIP TO THE AREA ON TUESDAY. HOWEVER...WITH THE RUN TO RUN
DIFFERENCES...HAVE STAYED WITH CONSENSUS MODEL BLENDS WHICH KEEPS
ANY PRECIP CONFINED TO THE HIGHER TERRAIN. -MW

AVIATION...

MODELS COMING INTO BETTER AGREEMENT OF SLOWER EVOLUTION OF STORM
SYSTEM ACROSS THE CORNERS REGION THIS MORNING WHICH WILL MOVE
ACROSS THE SOUTHERN TIER OF COLORADO THIS EVENING AND INTO EAST
CENTRAL COLORADO THROUGH THE DAY ON FRIDAY. THE SLOWER MOVEMENT
OF THIS SYSTEM WILL DELAY THE ONSET OF STRONG NORTHERLY FLOW
ACROSS THE EASTERN PLAINS AND ALLOW FOR MODERATE TO HEAVY SNOW
TO DEVELOP AT COS AND PUB LATE THIS AFTERNOON AND EVENING. FOR
BOTH COS AND PUB...WILL SEE SHOWERS DEVELOPING ACROSS THE
MOUNTAINS EARLY THIS AFTERNOON WITH IFR AND LIFR CONDITIONS IN
SNOW AND FOG DEVELOPING AT THE TERMINALS AFT 22Z AND PERSISTING
THROUGH AT LEAST 06Z WHEN GUSTY DOWNSLOPE NORTH WINDS OF 20-35KTS
DEVELOP ALLOWING FOR IMPROVING CIGS AND WEATHER THERE AFTER. AT
ALS...WILL SEE SHOWERS DEVELOPING ACROSS THE HIGHER TERRAIN LATE
THIS MORNING WITH IFR CIGS AND WEATHER EXPECTED AT THE TERMINAL
THIS AFTERNOON AND EVENING AS WEATHER SYSTEM MOVES EAST.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY EVENING FOR
COZ093-097-098.

BLIZZARD WARNING FROM 11 PM THIS EVENING TO 11 PM MST FRIDAY FOR
COZ089-095-096.

WINTER WEATHER ADVISORY UNTIL 8 AM MST FRIDAY FOR COZ059-061>063-
065-067-072-074-076>079.

WINTER WEATHER ADVISORY UNTIL 8 AM MST FRIDAY FOR COZ058-060-066-
068.

WINTER STORM WARNING UNTIL 5 PM MST FRIDAY FOR COZ073-075-080.

WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM MST
FRIDAY FOR COZ083-086.

WINTER STORM WARNING UNTIL 11 PM MST FRIDAY FOR COZ081-082.

WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST FRIDAY
FOR COZ085.

BLIZZARD WARNING FROM 5 PM THIS AFTERNOON TO 11 PM MST FRIDAY
FOR COZ084.

&&

44/10
Hazardous weather outlook, Feb 2, 7:12 AM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
712 AM MST THU FEB 2 2012

COZ058>089-093>099-031415-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
712 AM MST THU FEB 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM SYSTEM WILL GATHER STRENGTH AS IT DROPS INTO THE FOUR
CORNERS REGION TODAY...THEN MOVES SLOWLY EAST NORTHEAST ACROSS
NORTHERN NEW MEXICO AND EXTREME SOUTHERN COLORADO THROUGH TONIGHT.
MODERATE TO HEAVY SNOW WILL FALL ACROSS THE SOUTHWEST AND CENTRAL
MOUNTAINS THROUGH TONIGHT...WITH THE HEAVIEST ACCUMULATIONS EXPECTED
TO OCCUR THROUGH THIS EVENING.  SNOW WILL SPREAD ACROSS THE
SOUTHEAST MOUNTAINS THIS AFTERNOON AND CONTINUE THROUGH TONIGHT.
MODERATE TO HEAVY ACCUMULATIONS CAN BE EXPECTED...WITH THE HEAVIEST
AMOUNTS OF AROUND A FOOT OR MORE POSSIBLE ACROSS THE CREST OF THE
SANGRES...WETS...AND PIKES PEAK AND TELLER COUNTY...WITH 5 TO 10
INCHES POSSIBLE ACROSS THE LOWER ELEVATIONS.

RAIN SHOWERS WILL SPREAD ACROSS THE PLAINS THIS AFTERNOON...WITH
SCATTERED THUNDERSTORMS POSSIBLE ACROSS THE FAR SOUTHEAST PLAINS
THROUGH THIS EVENING.  DANGEROUS CLOUD TO GROUND LIGHTNING AND SMALL
HAIL UP TO 1/2 INCH IN DIAMETER WILL BE POSSIBLE WITH THE STRONGER
STORMS.

AS THESE RAIN SHOWERS MOVE OFF THE MOUNTAINS...THEY WILL QUICKLY
CHANGE OVER TO SNOW ACROSS EL PASO COUNTY AND THE HIGHER ELEVATIONS
ALONG AND WEST OF I-25.  GIVEN THE CONVECTIVE NATURE TO THESE
SHOWERS...LOCALLY INTENSE SNOWFALL RATES WILL BE
POSSIBLE...PARTICULARLY ACROSS EL PASO COUNTY. QUICK ACCUMULATIONS
OF 3 TO 6 INCHES WILL BE POSSIBLE DURING THE EVENING COMMUTE WHICH
COULD CAUSE RESTRICTIONS TO VISIBILITY AND SLUSHY AND SNOW PACKED
ROADS AS TEMPERATURES CONTINUE TO DROP THROUGH THE EVENING.

NORTH WINDS WILL SPREAD SOUTHWARD ACROSS THE PALMER DIVIDE AND
SOUTHEAST PLAINS AFTER MIDNIGHT TONIGHT.  THIS WILL CAUSE WIND
DRIVEN SNOW TO SPREAD ACROSS NORTHERN EL PASO COUNTY...AS WELL AS CROWLEY
AND KIOWA COUNTIES...WHERE BLIZZARD CONDITIONS ARE EXPECTED TO
DEVELOP AFTER MIDNIGHT.  WHITE OUT CONDITIONS...WITH SIGNIFICANT
IMPACTS TO TRAVEL MAY OCCUR ACROSS THESE REGION.

THERE IS STILL SOME UNCERTAINTY REGARDING THE TIMING OF THE STORM
INTENSIFICATION AS IT MOVES ACROSS SOUTHERN COLORADO.  THE LOWER
ELEVATIONS ALONG AND SOUTH OF HIGHWAY 50 AND EAST OF PUEBLO WILL SEE
A RAIN SNOW MIX TONIGHT WHICH WILL CHANGE OVER TO SNOW THROUGH THE
OVERNIGHT HOURS AS THE COLDER AIR MOVES IN.  THIS MAY INITIALLY
LIMIT SNOWFALL ACCUMULATIONS TO THE GRASSY SURFACES. HOWEVER SOME
COMPUTER MODELS INDICATE THE POTENTIAL FOR THIS STORM TO INTENSIFY
FURTHER WITH THE POSSIBILITY FOR HEAVY SNOW TO SPREAD FARTHER SOUTH
INTO OTERO...BENT...AND PROWERS COUNTIES WHERE A WINTER
STORM WATCH REMAINS IN EFFECT.  PLEASE MONITOR THE LATEST FORECASTS
FOR THE LATEST DETAILS ON THIS DEVELOPING WINTER STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOWFALL...MODERATE TO HEAVY AT TIMES...WILL BE ONGOING ACROSS
MUCH OF SOUTH CENTRAL AND SOUTHEAST COLORADO FRIDAY MORNING...AS
A WINTER STORM SYSTEM CONTINUES TO MOVE ACROSS THE STATE. THE
EXACT TRACK OF THIS SYSTEM REMAINS UNCERTAIN AT THIS TIME WHICH
COULD LEAD TO MORE OR LESS SNOWFALL THAN IS CURRENTLY EXPECTED.
AT ANY RATE...THE LATEST FORECAST DATA HAS THE SYSTEM MOVING ACROSS
THE SOUTHERN COLORADO AND NEW MEXICO BORDER FRIDAY MORNING WHICH
THEN MOVES OUT ACROSS THE EAST CENTRAL COLORADO PLAINS FRIDAY
AFTERNOON BEFORE LIFTING OUT INTO WEST CENTRAL KANSAS FRIDAY
NIGHT. THE PROJECTED MOVEMENT OF THIS SYSTEM WILL BRING PERIODS OF
HEAVY WIND DRIVEN SNOWFALL TO PORTIONS OF THE EASTERN PLAINS...GENERALLY
ALONG AND NORTH OF HIGHWAY 50...WHERE SIGNIFICANT ACCUMULATIONS IN
EXCESS OF 6 INCHES WILL BE POSSIBLE.

IN ADDITION TO THE SNOW...STRONG NORTH WINDS GUSTING TO 50 MPH
AT TIMES...WILL CAUSE AREAS OF POOR VISIBILITIES IN BLOWING AND
DRIFTING SNOW...ESPECIALLY ACROSS THE SOUTHEAST PLAINS. THIS WILL
LIKELY CAUSE SIGNIFICANT TRAVEL IMPACTS ACROSS MUCH OF EASTERN
COLORADO ON FRIDAY.

GRADUALLY IMPROVING CONDITIONS ARE EXPECTED FRIDAY NIGHT THROUGH
SATURDAY AS THE STORM SYSTEM SLOWLY PULLS AWAY FROM THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST COLORADO TODAY AND
TONIGHT.

31/23

In the hours before

Local storm report, Feb 2, 7:38 AM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
738 AM MST THU FEB 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             1 SSE WOLF CREEK PASS   37.47N 106.79W
02/02/2012  M2.0 INCH        MINERAL            CO   PUBLIC

            REPORTED BY SKI PATROL IN PAST 24 HOURS.

&&

MN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Wet Mountains Above 10000 Ft

When
February 2, 12:00 PM MST to February 3, 11:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
February 2, 12:00 PM MST to February 3, 9:00 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Winter Storm, Pikes Peak Above 11000 Ft

When
February 2, 12:00 PM MST to February 3, 9:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
February 2, 12:00 PM MST to February 4, 5:00 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Winter Storm, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
February 2, 12:00 PM MST to 9:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
February 2, 3:00 PM MST to February 3, 9:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
February 2, 3:00 PM MST to February 3, 3:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366624, 366625, 366626, 366627, 366628, 366622, 366623.